Dense Fog, Eastern Uinta Basin
- When
- January 29, 10:30 PM MST to January 30, 8:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The Uinta County sheriff's office reported widespread dense fog with visibilities around 1/4 mile in the Vernal and Roosevelt areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The Uinta County sheriff's office reported widespread dense fog with visibilities around 1/4 mile in the Vernal and Roosevelt areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 29, 2:27 PM MST, 8 hours 3 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 227 PM MST WED JAN 29 2003 WEAK UPPER LEVEL WAVE TRAVERSING THE FORECAST AREA THIS AFTERNOON BRINGING JUST MID/HIGH CLOUDS. LOW CLOUDS AND PATCHY FOG AFFECTING THE EASTERN UINTA BASIN AND ALONG THE WHITE RIVER NEAR RANGELY KEEPING TEMPS AT OR BELOW 32F OTHERWISE...DRY AND MILD CONDITIONS EXIST ACROSS THE AREA. NORTHWEST FLOW REGIME TO CONTINUE ACROSS THE AREA TONIGHT AND THURSDAY. WEAK EMBEDDED SHORTWAVES WILL MERELY RESULT IN OCCASIONAL MID/HIGH CLOUDS. LOW STRATUS AND AREAS OF FOG WILL CONTINUE TO AFFECT THE EASTERN UINTA BASIN AND PORTIONS OF THE NORTHWEST PLATEAU TONIGHT AND EARLY THURSDAY. THE FLOW WILL INCREASE THURSDAY ACROSS THE NORTH AS LOW PRESSURE INTENSIFIES ACROSS THE NORTHERN PLAINS. LOCALLY WINDY CONDITIONS WILL DEVELOP AS WEST-SOUTHWEST SURFACE WINDS PICK UP DURING THE AFTERNOON. SLIGHTLY STRONGER WAVE MOVES ACROSS NORTHERN MOUNTAINS THURSDAY AFTERNOON/EVENING. ETA IS A BIT MORE AGRESSIVE WITH QPF THAN THE AVN. WITH RIDGE HOLDING STRONG ACROSS DESERT SW...DEEPER MOISTURE AND STRONGER ENERGY WILL REMAIN EAST OF AREA. HOWEVER...WEAK INSTABILITY...WEST H7 FLOW AROUND 30KTS AND SATURATED LAYER TO H6 WILL BE ENOUGH TO MENTION CHANCE SNOW ACROSS NRN MTNS (COZN 4) THU AFTN/EVE...WITH MINOR SNOW ACCUMS POSSIBLE. THEREAFTER...RIDGE WILL DOMINATE BEFORE NEXT PACIFIC STORM DIVES INTO THE GREAT BASIN SATURDAY. DRY AND ABOVE NORMAL TEMPS WILL RESULT FRIDAY WITH A FEW LOCATIONS ACROSS SE UTAH AND SW COLORADO APPROACHING RECORD HIGHS. NADLER.83 EXTENDED (SAT-WED)...SUBSTANTIAL PACIFIC WAVE EXPECTED TO MOVE INLAND SAT MORNING AND ACROSS ERN UT/WRN CO LATER SAT NIGHT. ECMWF STILL A LITTLE SLOWER. WHILE STILL HAVE SOME CONCERNS THAT PERSISTENT WRN RIDGE WILL CAUSE PROBLEMS WITH STRENGTH/TIMING ALA RECENT HISTORY...THIS STORM FORECAST TO CARRY COLDER AIR ALOFT WHICH OTHERS DIDN/T. WILL BOOST TEMPS SOME ON SAT HAD OF IT GIVEN GOOD WAA PATTERN AND STRENGTHENING FLOW ALOFT DESPITE INCREASING CLOUDINESS. DECENT SFC COLD FRONT SHOWN TO MOVE THROUGH SAT EVE/NIGHT. EXPECT BEST CHANCE OF PCPN TO BE SAT NIGHT...AND WILL TREND POPS UP BUT STILL KEEP IN CHANCE CATEGORY FOR NOW. NWLY FLOW ON SUN AND TRAILING ENERGY/RH SHOULD KEEP CHANCE OF SNOW FOR MAINLY MTNS AND NW CO ON SUN...WITH TEMPS NOTICEABLY COOLER. ANOTHER WAVE MOVES DOWN IN NW FLOW TO MAINTAIN TROUGHING OVER THE GREAT BASIN TUE...AS RIDGE AMPLIFIES OFF THE WEST COAST AND FARTHER WEST THAN BEFORE. EC MORE AGRESSIVE WITH THE TROUGHING THAN GFS. THOUGH HIGH AMPLITUDE PATTERN MAY BE ON DRY SIDE WITH SUCH A LONG OVERLAND FETCH...BELIEVE ENOUGH ENERGY IN FLOW TO ADD MENTION OF SNOW TO THE NRN CO MTNS TUE/WED. JAD .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-301230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 516 AM MST WED JAN 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... PATCHY DENSE FOG IS POSSIBLE THIS MORNING IN THE EASTERN UINTA BASIN AND THE NORTHWESTERN COLORADO VALLEYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339985.